233 Views |  1

Is Your Birth Control Making you Fat?

After childbirth, the next thing women look forward to … sorry I take that back- the next thing women have to consider, is birth control. It’s definitely not something to look forward to and definitely not something we enjoy, but it is, a thing of necessity.

Deciding, hopefully with your doctor’s guidance, what’s best for you involves asking the obvious questions- how convenient is the chosen method for you and your lifestyle and what are the side effects if any? If these are not the questions you asked then you should call your doctor again because knowing fully what could happen to you, with that object/pill taking residence, sometimes for years in your body, is a vital part of the process.

wwwvishwagujaratcom

www.vishwagujarat.com

Along with the Pill, injections and insertions (*wince!*) comes the side effects, another Cross in the long list,( yes, who can forget the bags that come along with the monthly visitor), that a woman has to bear. Nausea, headaches and extended flows are just a few of those and then for some, weight gain. Now the question there is, is it really weight gain? or water retention as some doctors call it?

birth-control-myth-art

Tests have shown that weight gain ”Is often a temporary side effect that’s due to fluid retention, not extra fat. A review of 44 studies showed no evidence that birth control pills caused weight gain in most women. And, as with other possible side effects of the pill, any weight gain is generally minimal and goes away within 2 to 3 months. Give at least 3 months for side effects like weight gain to subside. It’s rare for women to put on extra weight”.

218d5577d2e82860_bc-xxxlarge_2x

Birth control pills contain certain amounts of estrogen and progesten. Depending on your chosen brand, the levels of progesten and estrogen may differ which may result in different kinds of side effects.  In the earlier 1960s, the birth control pills taken were usually very high in estrogen and so may have caused weight gain in some women because the high estrogen level caused fluid retention and increase in appetite.  Not the same however for pills made these days where the level of hormones is  much less. It is therefore rare to find modern birth control pills that are responsible for causing any weight gain.

What should you do if you notice any weight gains? Again, give it a couple of months for it to subside.

getty_rf_photo_of_woman_on_scale_fingers_crossed

Try also not to change your routine. If you have been active, don’t stop.

Finally, If your hormonal form of contraception has a high dose of estrogen, you may be more likely to see a change on the scale. If that’s the case, talk to your doctor about changing medicines so you can have a lower level of estrogen.If you don’t like the first thing your doctor recommends, you can easily try something else. If you don’t like that, you can keep trying the various options until you find something that makes you feel comfortable, doesn’t cause annoying side effects, and suits your lifestyle.

Simple as that!… or is it? Tell us what you think.

 

Sources: Webmd.com, Plannedparenthhood.org,  healthline.com, empowerher,com